Translate

Saturday, April 04, 2009

Drugs and the feet – how they can suffer

The following is taken from the Foot Care Column in the The Pavement March 2009 39: 23. and was written by Evelyn Weir, Lecturer in Podiatry, Queen Margaret University, Edinburgh. I pass this on in good faith.

Your feet are at risk if you use drugs of any kind. Tobacco and alcohol have a huge impact on the leg and foot, but drugs – whether you snort, swallow, smoke or inject them – can seriously damage your feet, and by far the most serious risk to your lower limbs is injecting into the foot area. If you repeatedly use a single vein (‘intravenous’ means ‘into the vein’), it may collapse or harden. Because people find it easier to use two hands to inject a drug (one for the tourniquet to control blood flow; the other to administer the drug), they often use a leg. Feet are particularly easy to reach, as you can turn them to reach the veins around the ankles. Many drug users, particularly women, inject into less visible areas such as the leg and foot so they can cover the telltale signs with clothing and footwear. You can easily see many veins near the surface of the skin, and the larger ones in the foot are easily accessible and visible. On the top of the foot is the dorsal venous arch, the bluish vein snaking across the top of the foot just before the toes. Inside the leg at the ankle, it drains into the long saphenous vein (the longest vein in the body);and, on the outside of the leg, into the short saphenous vein. All of these are of a reasonable diameter and are highly visible in the resting foot, especially when the limb is warm. The foot, therefore, is easy and convenient to access. If you inject drugs intravenously into your foot, immediate complications can include ulceration, swelling, infection and skin breakdown at the sites of injection. Low-grade chronic foot infections are also common. Longer-term complications tend to include a loss of sensation in the foot due to nerve damage following repeated injection. (Damage to the nerves can also make the foot, which has a large number of nerves, oversensitive.) You can also get circulation problems: the toenails may thicken in response; or alternatively may become brittle, with a thinning of the nail plate. The most serious threat to foot health with intravenous drug abuse is the risk of accidental intra-arterial injection when the drug is injected into an artery instead of the vein. This is easy to do by accident – arteries often run close beside veins, and many in the lower limb and foot are near the surface of the skin in places. From the foot, blood travels back to the heart from the smaller veins on the top of the foot, through the bigger veins in the leg, with the veins getting wider they get closer to the heart. Arteries, on the other hand, are wide as they exit the heart, and narrow as they travel towards the foot. Thus, if grainy fluid is injected into the arteries, it will pass into smaller and smaller vessels and may get stuck, causing a blockage. If you inject the drug into a leg or foot artery by mistake, the results can be catastrophic. Common signs and symptoms include a cramping of the whole limb, mottled purplish-red discolouring of the limb, pain and severe swelling. Ultimately, accidental intra-arterial injection can result in the loss of the toes or the limb. So take care of your pair: if you have to use drugs, then do it safely.

No comments: